Kansas, 2024

Drought in Kansas, September 1 to 30, 2024

September 1 to 30, 2024 · NWS GID · 4 events in 4 counties and zones

Despite limited exceptions within eastern counties, the majority of this six-county North Central Kansas area (over 80 percent of it) endured a drier-than-normal September 2024 (see below for more detailed monthly precipitation info). S.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Despite limited exceptions within eastern counties, the majority of this six-county North Central Kansas area (over 80 percent of it) endured a drier-than-normal September 2024 (see below for more detailed monthly precipitation info). However, given that most of the area was already assigned Moderate Drought (D1) to Severe Drought (D2) by the U.S. Drought Monitor (USDM) going into September, there was officially no further categorical degradation during the month (September marked the third-straight month with D2 plaguing parts of the area). In fact, the only USDM change during the month involved one-category improvement for those fortunate few places that received above normal rain. Taking a closer look at county-level USDM drought category specifics during September, things opened with D2 assigned to roughly one-fourth of the domain (mainly Jewell/northern Mitchell counties). Meanwhile, the majority of the area (around 68% of it) featured D1 (including all of Rooks and most of Smith/Osborne/Phillips counties. Finally, the remaining approximately 7% of the area consisted of Abnormally Dry (D0) mainly within the northwestern one-third of Phillips County. Over the course of the month, most spots retained status quo despite the building dryness. However, due primarily to a localized, narrow swath of heavy rain on the morning of the 16th, much of particularly northern Mitchell and southwestern Jewell counties actually saw one-category improvement (from D2 to D1). As a result, the end-of-month drought breakdown within North Central Kansas stood as follows: 1) Due to the aforementioned, late-month improvement the coverage of D2 shrank to only around 13% of the area (mostly within central/eastern Jewell County)...2) The coverage of D1 correspondingly increased to encompass approximately 80% of the six-county area...3) The zone of D0 in northwestern Phillips County remained unchanged (still accounting for roughly 7% of the local real estate).

Turning to September 2024 rainfall details, it was mostly (but not completely) bad news. Not only did approximately 83% of North Central Kansas register at least slightly below normal rainfall (meaning less than roughly 2.22), but nearly half of the area received less than half-normal precipitation, and around 16% of the domain registered LESS THAN ONE-FOURTH NORMAL. Some of the overall-driest spots concentrated within parts of Rooks, Phillips and eastern Jewell counties. For a few somewhat-long-time NWS Cooperative Observer sites, this was a Top-5 driest September, including Lovewell Dam (0.64...4th-driest out of 69) and Phillipsburg (0.55...4th-driest of 56). In sharp contrast, at least slightly to very localized significantly above normal monthly rainfall (mainly 2.50-5.50) fell within a narrow swath across primarily parts of eastern Smith, southwestern Jewell and western Mitchell counties. Based on measurements from around 35 NWS/CoCoRaHS observers, along with a few Kansas Mesonet stations, some of the paltriest September totals included: 0.19 six miles east of Phillipsburg, 0.42 just southwest of Phillipsburg, 0.43 in Plainville, 0.55 in Phillipsburg and 0.64 at Lovewell Dam. Meanwhile, a few of the limited, much wetter tallies featured: 5.52 in Cawker City, 3.55 in Lebanon, 3.26 at Glen Elder Lake, and 2.67 nine miles east of Hunter. Per the NWS Cooperative observer in Beloit (which began the month in D2 but officially ended up in D1), year-to-date precipitation through the end of September totaled 17.23...7.62 below normal/69% of normal. However, the majority of this deficit had built up over the summer and early fall, with the cumulative June-September total registering merely 8.42...6.49 below normal/56% of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 11:28 PM CST, 32 minutes earlier. Its key messages:

  • High confidence in dry conditions through at least Tuesday. Slightly below-normal temperatures overall.
  • Rain/t-storm chances return Wednesday night through Thursday.
  • Cooler late next week into next weekend.
Area forecast discussion, Aug 31, 11:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1228 AM CDT Sun Sep 1 2024

...Aviation Update...

.KEY MESSAGES...

- High confidence in dry conditions through at least Tuesday.
  Slightly below-normal temperatures overall.

- Rain/t-storm chances return Wednesday night through Thursday.

- Cooler late next week into next weekend.

&&

.DISCUSSION...
Issued at 200 PM CDT Sat Aug 31 2024

Quiet northwesterly flow persists in the upper levels with
riding gradually building to the west. Global ensembles (and the
resulting NBM) all show a 0% chance for any precipitation
through Wednesday morning. Relatively dry air will allow for a
fairly large diurnal temperature swings with overnight lows in
the low 50s and afternoon highs generally in the 80s.

RRFS and HRRR smoke models both show some smoke arriving from
the north-northeast on Sunday, but forecast concentrations are
fairly low (15 ug/m3 or less...which would be in the "Good" to
"Moderate" range). Some minor haze may be visible, but
otherwise no impacts are expected.

Global deterministic models show the next meaningful shortwave
arriving Wednesday night into Thursday. This will bring us
scattered showers and thunderstorms during this timeframe. For
now, the threat for severe weather looks pretty low. The latest
CSU-MLP does not highlight any portions of the area with even a
5% risk.

There are lingering low chances for rain Friday into the
weekend, but overall drier conditions are expected. Cooler air
is also expected to arrive behind the aforementioned shortwave.
It is possible (30% chance) that some areas see temperatures
dip into the 40s. There is even a low chance (5%) that
overnight low temperatures dip into the 30s in northern portions
of the area!

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1217 AM CDT Sun Sep 1 2024

For KGRI/KEAR Airports:

The absence of clouds (less than 10% coverage) through the TAF
period will maintain VFR conditions. A cold front passage
between 06z and 09z will kick start clockwise turning winds
that will eventually settle east by 00z Monday. The strongest
winds Sunday out of the northeast will peak between 16z Sunday
and 00z Monday. Gusts may reach as high as 18kt.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Mangels
AVIATION...Stump
Hazardous weather outlook, Aug 31, 11:40 AM CST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1240 PM CDT Sat Aug 31 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1240 PM CDT Sat Aug 31 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Jewell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jewell forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Drought, Mitchell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Drought, Smith

When
September 1, 12:00 AM CST to September 23, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Drought, Osborne

When
September 1, 12:00 AM CST to September 23, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207101, 1207102, 1207103, 1207104.